Nevada, 2012

Heat in Nevada, August 14 to 15, 2012

August 14 to 15, 2012 · NWS VEF · 1 event in 1 county or zone

Two more people in the Las Vegas Valley died of heat complications at the end of a particularly hot period.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
2
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS VEF wrote it up.

Two more people in the Las Vegas Valley died of heat complications at the end of a particularly hot period.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Aug 13, 10:29 PM PST, 1 hour 31 minutes earlier.

Area forecast discussion, Aug 13, 10:29 PM PST, 1 hour 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
1129 PM PDT MON AUG 13 2012

.SYNOPSIS...SLIGHTLY DRIER AIR IS FORECAST TO MOVE OVER THE REGION
THROUGH THE WEEK...HOWEVER ISOLATED AFTERNOON AND EVENING
THUNDERSTORMS ARE STILL EXPECTED MAINLY OVER THE MOUNTAINS. MOISTURE
MAY MOVE BACK INTO THE REGION BY THE WEEKEND...RESULTING IN AN
INCREASE IN THUNDERSTORM CHANCES. ABOVE NORMAL TEMPERATURES WILL
COOL TO NEAR NORMAL BY FRIDAY AND OVER THE WEEKEND.
&&

.UPDATE...SHOWERS CONTINUE ACROSS NORTHEAST CLARK COUNTY AND ARE
INCREASING OVER NORTHERN MOHAVE COUNTY. UPDATED POP/WX GRIDS FOR THE
REST OF TONIGHT FOR EASTERN LINCOLN...NORTHEAST CLARK AND NORTHERN
MOHAVE COUNTIES. NO CHANGES ELSEWHERE.
&&

.PREV UPDATE...
900 PM PDT MON AUG 13 2012

.UPDATE...NORTHERN LINCOLN COUNTY SHOULD REMAIN THE MOST ACTIVE AREA
OVERNIGHT DUE TO PROXIMITY OF BETTER SHEAR PROVIDED BY JET OVER
NORTHEAST NEVADA. A FEW OF THE STRONGER STORMS HAVE PRODUCED
RAINFALL RATES AROUND A THIRD OF AN INCH AN HOUR. THUNDERSTORMS ARE
MOVING TO THE EAST AT 10 TO 20 MPH. THAT MOTION WILL LIMIT THE
POTENTIAL OF FLOODING...BUT LOCALIZED AREA OF STANDING WATER IN LOW
LYING AREAS CAN NOT BE RULED OUT. ELSEWHERE...AN EAST-WEST LINE OF
SHOWERS AND THUNDERSTORMS FROM NEAR LAUGHLIN TO KINGMAN WILL
CONTINUE TO WEAKEN AS IT MOVES NORTH OVER THE NEXT TWO HOURS.
&&

.AVIATION...FOR MCCARRAN...THUNDERSTORMS ARE NOT EXPECTED WITHIN THE
VALLEY OVERNIGHT...BUT OCCASIONAL GUSTY WINDS UP TO 25KTS WILL BE
POSSIBLE DUE TO VARIOUS OUTFLOW BOUNDARIES. OUTSIDE OF OUTFLOW WINDS
THE GENERAL WIND DIRECTION OVERNIGHT WILL BE SOUTHWEST WITH SPEEDS
7-9KTS. NEARLY THE SAME CONDITIONS EXPECTED TUESDAY WITH ISOLATED
THUNDERSTORMS OVER THE MOUNTAINS AND OCCASIONAL GUSTY AND ERRATIC
WINDS DUE TO OUTFLOW BOUNDARIES. SOUTH WINDS 8-12KTS EXPECTED
TUESDAY. TEMPERATURES WILL CLIMB TO ABOVE 100 DEG F AFTER 18Z AND
DROP BELOW AFTER 05Z.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...ISOLATED THUNDERSTORMS ARE EXPECTED TO CONTINUE THROUGH
MIDNIGHT WITH GRADUAL DECREASE OVERNIGHT. GUSTY AND ERRATIC WINDS
WILL BE POSSIBLE THROUGH THE NIGHT DUE TO OUTFLOW BOUNDARIES...BUT
THE GENERAL WIND WILL BE UNDER 10KTS. CONDITIONS EXPECTED TO BE THE
SAME ON TUESDAY WITH ISOLATED TO SCATTERED THUNDERSTORMS AND
OCCASIONAL GUSTY WINDS. OUTSIDE OF THUNDERSTORM INFLUENCES...WINDS
SHOULD FAVOR A SOUTHERLY DIRECTION AROUND 10-15KTS. CLOUDS GENERALLY
SCT-BKN AOA 10K FEET EXCEPT VCNTY OF THUNDERSTORMS.
&&

.PREV DISCUSSION...
251 PM PDT MON AUG 13 2012

.SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT...MUCH LESS ACTIVITY
TODAY THAN THE PAST COUPLE OF DAYS WITH AFTERNOON CONVECTION SO
FAR BEING CONFINED MAINLY TO THE MOUNTAINS. ADDITIONAL AFTERNOON
HEATING AND OUTFLOW BOUNDARIES WILL KEEP ISOLATED/SCATTERED
CONVECTION GOING THROUGH THE EVENING BEFORE DECREASING OVERNIGHT.

ON TUESDAY THE STRONG RIDGE WHICH REMAINS OVER THE AREA WILL WEAKEN
SLIGHTLY AS A WEAK CUT-OFF LOW OFF THE CENTRAL CALIFORNIA COAST
BEGINS TO HAVE A LITTLE MORE DEFINITION. THIS LOW WILL BE
RESPONSIBLE FOR TURNING THE FLOW ALOFT SLIGHTLY MORE
SOUTHWESTERLY...WHICH BRINGS DRIER AIR TO AT LEAST THE WESTERN
PORTION OF THE CWA BOTH TUESDAY AND WEDNESDAY. PRECIPITABLE WATER IS
FORECAST TO DROP FROM THE GENERAL 1 INCH OR GREATER VALUES OF THIS
AFTERNOON ACROSS THE CWA TO GENERALLY LESS THAN 0.75 INCHES BY
WEDNESDAY AFTERNOON. STABILITY WILL INCREASE IS ALSO EXPECTED TO
ACCOMPANY THE DRYING...WHICH RESULTS IN LESS THUNDERSTORM ACTIVITY
BOTH ON TUESDAY AND WEDNESDAY. ALTHOUGH LESS ACTIVITY WILL BE
SEEN...ISOLATED/SCATTERED THUNDERSTORMS ARE STILL EXPECTED OVER THE
HIGHER TERRAIN ACROSS MUCH OF THE CWA ON TUESDAY WITH WEDNESDAY
SEEING THE MAIN ACTIVITY BEING OVER THE SOUTHERN SIERRA...EAST INTO
LINCOLN COUNTY AND OVER NORTHERN MOHAVE COUNTY.

VERY LITTLE CHANGE EXPECTED FOR THE DAYTIME TEMPERATURES BOTH
TUESDAY AND WEDNESDAY AS ABOVE NORMAL READINGS CONTINUE.

.LONG TERM...THURSDAY THROUGH MONDAY...MODELS ARE IN FAIR AGREEMENT
WITH THE GENERAL PATTERN WITH HIGH PRESSURE OVER THE SOUTHWEST U.S.
HOWEVER...MINOR CHANGES IN THE POSITIONING OF THE HIGH CENTER CAUSE
DIFFERENCES IN THE EXACT LOCATION OF THE MOIST AND UNSTABLE AIR
VERSUS THE DRY AND STABLE AIR. THE GFS IS TRENDING TOWARD A MORE
WESTERLY COMPONENT WITH THE FLOW AND DRYING MUCH OF THE AREA OUT AT
LEAST THURSDAY AND FRIDAY. THE NAM12 THURSDAY AND THE ECMWF THROUGH
THE PERIOD ARE GENERALLY KEEPING A MORE MOIST AND UNSTABLE AIR MASS
OVER THE AREA. I REALLY AM HAVING TROUBLE SEEING MOISTURE GETTING
TOTALLY FLUSHED OUT WITH THE HIGH REMAINING IN THE GENERAL VICINITY
SO I LEANED TOWARD THE MORE MOIST AND UNSTABLE IDEA...KEEPING A
SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS OVER MOST OF
THE AREA THROUGH THE LONG TERM. TEMPERATURES WILL REMAIN AT OR
SLIGHTLY ABOVE NORMAL WITH THE RELATIVELY HIGH HEIGHTS.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
AZ...NONE.
CA...NONE.
&&

UPDATE...PIERCE
AVIATION...GORELOW
PREV DISCUSSION...JENSEN/HARRISON

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Aug 13, 3:11 AM PST, 20 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
411 AM PDT MON AUG 13 2012

AZZ001>003-036-CAZ519>527-NVZ014>022-140700-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
411 AM PDT MON AUG 13 2012 /411 AM MST MON AUG 13 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...SOUTHEAST CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO INITIALLY DEVELOP OVER THE
MOUNTAINS DURING THE LATE MORNING AND EARLY AFTERNOON THEN
INCREASE IN COVERAGE THROUGH THE EVENING HOURS. THUNDERSTORMS
ARE EXPECTED TO MOVE SLOWLY TO THE NORTH OR NORTHEAST AND THE
PRIMARY HAZARD WILL BE HEAVY RAIN LEADING TO POSSIBLE FLASH
FLOODING WITH A FEW STORMS. THERE WILL ALSO BE THE POTENTIAL
FOR ISOLATED STRONG WIND GUSTS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORM COVERAGE WILL DECREASE SOMEWHAT ACROSS SOUTHEAST
CALIFORNIA AND SOUTHERN NEVADA TUESDAY THROUGH THURSDAY THEN
MONSOONAL MOISTURE IS EXPECTED TO INCREASE GOING INTO THE WEEKEND
FOR ISOLATED TO SCATTERED THUNDERSTORMS ACROSS THE REGION.

.SPOTTER INFORMATION STATEMENT...

THERE IS A POSSIBILITY OF SPOTTER ACTIVATION TODAY THOUGH
CONFIDENCE IS NOT HIGH IN ANY PARTICULAR LOCATION. SPOTTERS
ARE ALSO ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS
ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heat. Local standard time, as filed.

Heat, Las Vegas Valley

When
August 14, 12:00 AM PST to August 15, 11:59 PM PST
Where
Las Vegas Valley forecast zone
Deaths
2 direct, 0 indirect
Reported by
County Official
Coordinates
36.215, -115.014 (the zone’s center; the record gives no point)

Two more people in the Las Vegas Valley died of heat complications.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Heat, Las Vegas Valley2012-08-1564FemaleOutside/Open AreasDirect
Heat, Las Vegas Valley2012-08-1437MalePermanent StructureDirect

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2012Every state in 2012This day in weather historyWarnings in Nevada, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 406466.